[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1988

Rifampicin and Pulmonary Fibrosis

Author Affiliations

Okayama, Japan

Arch Intern Med. 1988;148(7):1663-1667. doi:10.1001/archinte.1988.00380070137036
Abstract

To the Editor.  —Although antitubercular agents have been shown to produce adverse effects varying from unimportant to life-threatening,1 pulmonary fibrosis due to these drugs is very rare. Davies2 reported that pulmonary fibrosis was observed in a patient who developed a systemic lupus erythematosus—like syndrome due to treatment with isoniazid. However, there is little information on rifampicin-induced pulmonary fibrosis. I recently encountered a 79-year-old man in Japan with pulmonary fibrosis due probably to rifampicin therapy.

Report of a Case.  —The patient was admitted because of fever and a productive cough of four-months duration. Criteria for the diagnosis of pulmonary tuberculosis were clinical symptoms, positive sputum cultures of Mycobacterium tuberculosis, and chest roentgenograms revealing infiltrative shadows in the right middle lobe and in the anterior segment of the right upper lobe. Three months of chemotherapy with rifampicin (0.3 g/d, because his weight was 42 kg), isoniazid (0.4 g/d), and ethambutol

First Page Preview View Large
First page PDF preview
First page PDF preview
×